Ohio, 2019Flash Flood and Hail in Ohio, June 28 to 29, 2019
June 28 to 29, 2019 · NWS PBZ · 6 events in 2 counties and zones
Scattered thunderstorms formed in an unstable air mass on the 28th. While storms overall were not as strong as those further to the east in Pennsylvania, one instance of flash flooding on Route 39 was reported in Carroll County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms formed in an unstable air mass on the 28th. While storms overall were not as strong as those further to the east in Pennsylvania, one instance of flash flooding on Route 39 was reported in Carroll County.
A lull in activity occurred during the night and into the following morning. Later in the day, renewed instability, plus residual outflow boundaries from previous convection, helped to expand thunderstorm coverage during the evening of the 29th and into the early morning hours of the 30th ahead of a sagging cold front. Steep lapse rates and dry air aloft supported a few instances of wind damage in Columbiana and Carroll Counties. One report of hail up to half-dollar sized was received as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 28, 7:32 PM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 28, 7:32 PM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
832 PM EDT Fri Jun 28 2019
.SYNOPSIS...
Isolated thunderstorms are possible this evening. Better rain
chances are expected Saturday with a crossing cold front.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Scattered thunderstorms have developed along the Ohio-Pennsylvania
state border and are slowly moving east-southeast, spawning severe
thunderstorm warnings and at least one flash flood warning in a
sensitive location that received lots of rain last night. Looking
upstream back towards Cleveland, additional precipitation appears as
if it will make its way in later this evening. Dry weather and above-
average temperatures will continue tonight.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
An upper shortwave trough in NW flow aloft and an associated sfc
cold front will advance to the SE across the region tomorrow.
Scattered showers and thunderstorms are expected in the warm sector,
with intensification along the front during the afternoon hours.
Sufficient instability, steep lapse rates, and dry air aloft will be
supportive of isolated severe storms with damaging wind.
The cold front should maintain isolated to scattered shower/storm
chances through early Sunday morning, primarily south of Pittsburgh.
Dry weather will return areawide with building high pressure and dry
advection in NW flow. Humidity and above-average temperatures will
continue until frontal passage.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Monday should remain mostly dry under ridging. However, the ridge
will slide southwards on Tuesday and remain across the Southeast US
through the end of the period, placing our area on the northern
periphery of the ridge. A series of shortwaves in northwest flow
aloft will maintain periodic shower and thunderstorm chances for much
of the week. Temperatures will remain slightly above seasonal
average through the week.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Isolated thunderstorms remain possible this evening, primarily
through the BVI-PIT-AGC-LBE corridor. Also added some tempo fog
restrictions at several terminals near sunrise, specifically in the
places that had restrictions at sunrise this morning, except
restrictions would not be expected to be as intense.
Incoming shortwave will increase mid-level cloud coverage overnight,
with a sfc cold front aiding storm initiation by Sat afternoon. Best
chances for terminal impacts likely after TAF period.
.Outlook...
Shower/tstm restrictions are possible Sat aftn/eve through Sun
morning with a crossing cold front. Another disturbance returns
shower/tstm restriction potential Tue.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 28, 3:55 AM EST, 19 hours 23 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pittsburgh PA
455 AM EDT Fri Jun 28 2019
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-290745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
455 AM EDT Fri Jun 28 2019
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated severe thunderstorms are possible with a crossing cold front
Saturday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jun 28, 7:02 PM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 PM EDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM FLASH FLOOD PARKSTOWN 41.02N 80.41W
06/28/2019 LAWRENCE PA 911 CALL CENTER
FLOODING AT RT 224 AND OLD YOUNGSTOWN RD
&&
EVENT NUMBER PBZ1902436
TGREENLocal storm report, Jun 28, 7:09 PM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
809 PM EDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM FLASH FLOOD 1 SE PEANUT 41.00N 80.46W
06/28/2019 LAWRENCE PA FIRE DEPT/RESCUE
REPORT OF SIGNIFICANT FLOODING
&&
EVENT NUMBER PBZ1902437
TGREENLocal storm report, Jun 28, 7:41 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
841 PM EDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG DARRAGH 40.27N 79.68W
06/28/2019 WESTMORELAND PA 911 CALL CENTER
POWER LINES DOWN AT RT 136 AND WOOSTER ST
&&
EVENT NUMBER PBZ1902438
TGREENSpecial weather statement, Jun 28, 7:41 PM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
841 PM EDT Fri Jun 28 2019
PAZ021-290115-
Allegheny-
841 PM EDT Fri Jun 28 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EAST CENTRAL ALLEGHENY COUNTY...
At 841 PM EDT, a strong thunderstorm was located over Homestead, or
near Pittsburgh, moving east at 10 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Pittsburgh... Penn Hills...
Monroeville... West Mifflin...
Wilkinsburg... Munhall...
North Versailles... Swissvale...
Forest Hills... Wilkins Township...
Duquesne... Turtle Creek...
LAT...LON 4039 7994 4044 7993 4045 7978 4037 7979
TIME...MOT...LOC 0041Z 270DEG 8KT 4042 7991
Special weather statement, Jun 28, 7:49 PM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
849 PM EDT Fri Jun 28 2019
PAZ021-290115-
Allegheny-
849 PM EDT Fri Jun 28 2019
...A THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN
WILL AFFECT SOUTHEASTERN ALLEGHENY COUNTY...
At 849 PM EDT, a strong thunderstorm was located over Liberty, or
over McKeesport, moving east at 10 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
McKeesport... West Mifflin...
North Versailles... White Oak...
Duquesne... Glassport...
Liberty... Port Vue...
Dravosburg... Versailles...
Lincoln...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4030 7979 4029 7978 4028 7978 4028 7980
4027 7979 4032 7989 4038 7987 4037 7977
TIME...MOT...LOC 0049Z 279DEG 9KT 4034 7984Local storm report, Jun 28, 8:15 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
915 PM EDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND DMG WESTWOOD 40.43N 80.04W
06/28/2019 ALLEGHENY PA SOCIAL MEDIA
TREES DOWN
&&
EVENT NUMBER PBZ1902439
TGREENEvent by event
4 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, Carroll
- When
- June 28, 11:18 PM EST to June 29, 12:30 AM EST
- Where
- Carroll County, 2.37 mi E of Dellroy to 2.47 mi E of Dellroy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.553, -81.155
County law enforcement reported flooding along Route 39, Roswell Road, east of Dellroy near Burrow Road. The road was covered with water.
Thunderstorm Wind, Columbiana
- When
- June 29, 4:20 PM EST
- Where
- Columbiana County, 1.32 mi SE of Unity
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 40.855, -80.534
According to a social media user, a few large trees were blown down on Hillcrest Circle with structural damage to a home.
Hail, Carroll
- When
- June 29, 5:50 PM EST
- Where
- Carroll County, 2.14 mi N of Mechanicstown
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 40.651, -80.955
Penny to half-dollar size hail was observed by a social media user along Mountain Road.
Thunderstorm Wind, Carroll
- When
- June 29, 6:47 PM EST
- Where
- Carroll County, 0.46 mi ESE of Dellroy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.547, -81.192
A county 911 dispatcher stated that a tree was blown on to a house, plus wire poles were blown down southeast of Dellroy.
Thunderstorm Wind, Carroll
- When
- June 29, 7:08 PM EST
- Where
- Carroll County, 1.4 mi NNW of New Hagerstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.467, -81.195
According to a trained spotter, trees and telephone poles were downed and/or uprooted off of Deer Road SW near Leesville Lake.
Thunderstorm Wind, Carroll
- When
- June 29, 7:10 PM EST
- Where
- Carroll County, 0.87 mi NE of Leesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.460, -81.210
The public reported that a number of trees were blown down in the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in Lake St. Clair, June 28, 201920 injured · 1 in hail · 4 events
- Flash Flooding and Hail in Pennsylvania, June 28 to 29, 2019$60,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Iowa, June 28, 2019$159,000 · 1 in hail · 15 events
- Hail and Lightning Strikes in Louisiana, June 28, 2019$225,000 · 1 in hail · 3 events
- Wildfire in Florida, June 28, 2019$75,000 · 1 event
- Hail and Damaging Wind in North Dakota, June 28, 2019$40,000 · 1.75 in hail · 4 events
- Damaging Winds in Virginia, June 28, 2019$29,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 28, 201952 kt wind · 23 events
- Hail and Damaging Winds in Florida, June 28, 2019$23,000 · 1 in hail · 5 events
- Strong Wind in American Samoa, June 28 to 30, 2019$25,000 · 2 events
- Hail and Damaging Winds in Montana, June 28 to 29, 20191.75 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, June 28, 20191 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834360, 834362, 834361, 834363, 834364, 834365.